Hail, Cherokee
- When
- April 30, 1:40 PM CST
- Where
- Cherokee County, 5 mi S of Crestline
- Measured
- 0.88 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.100, -94.700
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 30, 11:08 AM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1208 PM CDT FRI APR 30 2004 .DISCUSSION... SHORT TERM (THIS AFTERNOON - SUNDAY)... THE SCENARIO FOR STRONG TO SEVERE THUNDERSTORMS IS BECOMING MORE INTERESTING TODAY FOR EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. THE 12Z MESO ETA DOESNT HAVE A SNIFF WITH THE MAGNITUDE OF INSTABILITY THAT WILL BE PRESENT OVER THE CWA THIS AFTERNOON. THE CONVECTIVE SCHEME IS THE LIKELY CULPRIT FOR THIS AS THE MESO ETA INITIALIZED THIS MORNINGS NORTHERN KANSAS AND MISSOURI STORM COMPLEX ABOUT 200 MILES TOO FAR TO THE SOUTH. THE RUC HAS A BETTER HANDLE ON THE SHORT TERM BRINGING IN AN AXIS OF 1500 TO 2000 J/KG OF ML CAPE INTO SOUTHWEST MISSOURI BY 21Z. WITH THE LOW LEVEL CONVERGENCE AND ASSOCIATED LIFT ALONG THE SAGGING FRONTAL BOUNDARY...STRONG TO SEVERE STORMS WILL BE LIKELY OVER THE REGION THIS AFTERNOON AND TONIGHT. WIND FIELDS ARE EXTREMELY WEAK FOR THE TIME OF YEAR...AND LARGE HAIL AND A POSSIBLE DOWNBURST OR TWO WILL BE POSSIBLE. THE SEVERE WEATHER HAZARDS WILL TRANSITION INTO A FLOOD PROBLEM AS WE HEAD INTO THE OVERNIGHT HOURS. WITH THE SURFACE FRONT GRADUALLY SAGGING ACROSS CENTRAL AND SOUTHERN MISSOURI TONIGHT...SOME LOW LEVEL CONVERGENCE WILL BE PRESENT WITH ALONG THIS FEATURE. THE PRIMARY FORCING MECHANISM HOWEVER APPEARS TO BE INCREDIBLE DIFFLUENCE ALOFT ASSOCIATED WITH A 140 KNOT SPEED MAX AT 250 MB OVER THE CORN BELT. THE RIGHT ENTRANCE REGION OF THE SPEED MAX WILL ASSUME A POSITION OVER MISSOURI TONIGHT WHICH WILL PROMPT ANOTHER ROUND OF HEAVY RAIN TONIGHT AND EARLY SATURDAY MORNING...ESPECIALLY OVER EXTREME SOUTHERN MISSOURI. A FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND SOUTH OF A COLUMBUS KANSAS TO EMINENCE MISSOURI LINE. DUE TO SATURATED SOILS FROM LAST WEEKS FLOOD EVENT...AND THE FLASHY RUGGED TERRAIN OF THE OZARK MOUNTAINS...I MAY UPGRADE THIS WATCH TO AN AREAL FLOOD WARNING LATER THIS AFTERNOON FOR EXTREME SOUTHERN MISSOURI. LOOK FOR ANOTHER 1 TO 3 INCHES OVERNIGHT ALONG THE BORDER. A DECISION ON THIS WILL BE MADE BY 300 PM. THE STORM COMPLEX SHOULD EXIT SOUTH CENTRAL MISSOURI BY EARLY SATURDAY AFTERNOON WITH A COOLER AIRMASS SPREADING THROUGH. LONG TERM (MONDAY - THURSDAY)... FOR NOW MODELS AGREE ON A DRY AND SEASONAL EXTENDED PERIOD. A PATTER CHANGE WILL OCCUR WITH THE UPPER FLOW OVER THE EASTERN PLAINS AND MISSOURI VALLEY ASSUMING A NORTHWEST FLOW STRUCTURE. THIS WILL BE THE PRIMARY CAUSE FOR THE DRY WEATHER...HOWEVER...UNDER MOST NORTHWEST FLOW CIRCUMSTANCES...THERE USUALLY WILL BE A COUPLE OF DISTURBANCES BRING CLOUDS AND A CHANCE FOR SHOWERS AND THUNDERSTORMS. WAY TO EARLY TO PINPOINT THAT THOUGH SO ILL KEEP THE FORECAST DRY FROM MONDAY THROUGH THURSDAY. AS THE WEST COAST RIDGE FINALLY BREAKS DOWN TEMPERATURES SHOULD REMAIN IN THE 70S AND LOW 80S TOWARDS THURSDAY. GOOD SOUTHERLY FOR SEVERAL DAYS NEXT WEEK WILL ENHANCE TEMPERATURES AND ALSO HELP TO ADVECT MOISTURE INTO THE NATIONS MID SECTION. THE LOW LEVELS WILL BE JUICED AND WE WILL HAVE TO CLOSELY WATCH MODEL TRENDS FOR ANY UPPER SYSTEMS THAT MAY PROVIDE STORM POTENTIAL TOWARDS NEXT WEEKEND. CRAMER && .AVIATION... COLD FRONT FROM NW MO INTO CENTRAL OK WILL BEGIN MOVING THROUGH AREA AS UPPER LEVEL SHORT WAVE APPROACHES. WILL SEE A BRIEF PERIOD OF VFR CONDITIONS DURING THE AFTERNOON. AS FRONT MOVES THROUGH THE AREA AFTER 00Z...CEILINGS WILL DROP TO MVFR WITH IFR CONDITIONS EXPECTED WHERE PRECIPITATION IS OCCURRING. CONDITIONS ARE EXPECTED TO PERSIST THROUGH 18Z SATURDAY. GAEDE && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLOOD WATCH FOR THIS EVENING THROUGH SATURDAY AFTERNOON FOR AREAS SOUTH OF A LINE FROM JOPLIN TO SPRINGFIELD TO EMINENCE. .KS...FLOOD WATCH FOR CHEROKEE COUNTY FOR THIS EVENING THROUGH SATURDAY AFTERNOON. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1246 PM CDT FRI APR 30 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 1246 PM CDT FRI APR 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. AREAS AFFECTED AND TIMING: SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 200 PM OVER ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. FLOODING WILL BECOME THE PRIMARY HAZARD DURING THE OVERNIGHT HOURS...MAINLY ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR. DISCUSSION: MOISTURE SURGE IN ADVANCE OF A SLOW MOVING COLD FRONT WILL HELP DESTABILIZE THE ATMOSPHERE THIS AFTERNOON. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FEATURE WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION DURING THE OVERNIGHT HOURS. WITH ALREADY SATURATED SOILS FROM LAST WEEKS FLOODING...ALONG WITH THE ROCKY TERRAIN OF THE OZARK MOUNTAINS...FLOODING WILL BECOME A SERIOUS LIFE THREATENING HAZARD OVER SOUTHERN MISSOURI TONIGHT. ONE TO THREE INCHES OF ADDITIONAL RAINFALL WILL BE POSSIBLE ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. FLOODING WILL LIKELY BE ONGOING SATURDAY MORNING OVER SOUTHERN MISSOURI FROM OVERNIGHT AND MORNING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING AFTER 200 PM. CRAMER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1038 AM CDT FRI APR 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1025 AM HAIL 5 S CAMDENTON 37.93N 92.75W
04/30/2004 1.00 INCH CAMDEN MO LAW ENFORCEMENT
GAEDEThe Springfield radar (KSGF), 116 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391524.